That statement is an acknowledgment that chance plays a role in everything we do, and that is true in medicine as well. Clinical outcomes, whether we like it or not, often depend on factors that physicians have little or no control over. Or, to put it a different way, for everything we know about how the body works, there is a lot more we still don’t understand.

I vividly recall a case that illustrates this reality from over two decades ago. A young, healthy woman in her 40s presented to the emergency department with an infection in her leg. She recently had an abscess drained and the infection had initially improved. Unfortunately, the bacteria began to get the upper hand and the infection worsened.

The surgeon who drained the abscess was in the hospital that day and came to the emergency department to see the patient. He ordered intravenous antibiotics, the standard treatment, and asked the patient if she had any allergies to the antibiotic. She said she did not.

Not long after the woman began receiving the antibiotics, however, the nurse who was monitoring her reported to me that she had developed hives, which can be a sign of a relatively minor allergic reaction or of a much more serious reaction called anaphylaxis. 

We immediately stopped the antibiotics and gave the patient diphenhydramine, better known as Benadryl, to counter the allergic reactions.

The surgeon, who was now in the operating room, asked me to take over the care of his patient. 

Unfortunately, instead of getting better, the patient continued to get worse. Within minutes, her blood pressure dropped dramatically as she developed anaphylactic shock.

Anaphylactic shock is a severe allergic reaction that can be caused by anything from food to insect bites, or, as in this case, antibiotics. Similar to the way the body responds to a severe blood infection, there is a massive immune system response that results in the blood vessels dilating and beginning to leak, which causes a drop in blood pressure.

We gave the patient intravenous fluids to raise her blood pressure and moved her to a trauma room, a large room filled with the bright lights, medications and equipment that may be needed when a patient is critically ill.

In an attempt to counteract the allergic reaction, we gave her steroids through the IV and a shot of epinephrine similar to an Epi-pen, but her pulse continued to get weaker and soon disappeared altogether. Although there was still some electrical activity in her heart, there was no organized heartbeat. By this time, she had no pulse, she was not breathing and she was completely unresponsive. Clinically, she was dead. 

The intern started to perform chest compressions and we gave her more epinephrine, now through her veins, but there was still no response. Because she was no longer breathing, I placed a breathing tube and put her on a breathing machine. We shocked her heart with electricity in hopes of getting it restarted but to no avail.



It is difficult to describe our emotions at this point. The woman had come into the emergency department with a skin infection but otherwise looked well. She had been appropriately treated with a medication she was not known to be allergic to, and because of the treatment, our patient appeared to be dead. It was devastating. 

The resuscitation went on for 30 minutes with no change in her condition. I was certain I would soon have to inform the family that she had died. And then, incredibly, her heart started beating again.

The monitor traced out an organized heartbeat. Her pulse became strong and steady. Blood pressure returned to normal and within a few minutes she was slowly waking up. We kept her on the breathing machine and continued to monitor her in the intensive care unit as she was still extremely ill. By the next day, she was out of intensive care. Soon after, she was home.

Before she left us, we asked her again if she had any allergies to medications and she said no, definitely not. To this day, we don’t really understand what triggered her reaction or why she developed a heartbeat after being completely unresponsive for more than half an hour.

It could be that the steroids finally kicked in. It could be the intern who performed chest compressions was doing a great job. Most likely, a confluence of factors saved her life. The bottom line is we don’t really know what worked. Sometimes it’s better to be lucky than good.

Everything we do in medicine comes with risks. A very small percentage of people who receive antibiotics will go into anaphylactic shock, even if they have never had a bad reaction before. A certain percentage of them will die. So why give antibiotics if we are risking our patients’ lives? We do it because it is the most effective medicine we have to treat serious infections and because antibiotics save vastly more lives than we lose due to allergic reactions.

If our patient had died, many would understandably blame us for her death even though all the decisions that were made were appropriate. The death would be counted as having been caused by the health care system and many would consider it a medical error. Certainly for all involved, it would have been a nightmare.

That is why, every day, individual physicians and the health care system as a whole work to identify ways to provide safer and better care. And while transparency around error is critical to our success in improving health care, it is equally important that everyone understands the complex and unpredictable nature of care delivery and that both patients and providers are mere mortals.